Probability Theory and Related Fields

, Volume 75, Issue 4, pp 459–485 | Cite as

Reflected Brownian motion with skew symmetric data in a polyhedral domain

  • R. J. Williams
Article

Summary

This paper is concerned with the characterization and invariant measures of certain reflected Brownian motions (RBM's) in polyhedral domains. The kind of RBM studied here behaves like d-dimensional Brownian motion with constant drift μ in the interior of a simple polyhedron and is instantaneously reflected at the boundary in directions that depend on the face that is hit. Under the assumption that the directions of reflection satisfy a certain skew symmetry condition first introduced in Harrison-Williams [9], it is shown that such an RBM can be characterized in terms of a family of submartingales and that it reaches non-smooth parts of the boundary with probability zero. In [9], a purely analytic problem associated with such an RBM was solved. Here the exponential form solution obtained in [9] is shown to be the density of an invariant measure for the RBM. Furthermore, if the density is integrable over the polyhedral state space, then it yields the unique stationary distribution for the RBM. In the proofs of these results, a key role is played by a dual process for the RBM and by results in [9] for reflected Brownian motions on smooth approximating domains.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Brondsted, A.: An introduction to convex polytopes. New York Heidelberg Berlin: Springer 1983Google Scholar
  2. 2.
    Chung, K.L., Williams, R.J.: Introduction to stochastic integration. Boston: Birkhäuser 1983Google Scholar
  3. 3.
    Durrett, R.: Brownian motion and martingales in analysis. Belmont: Wadsworth 1984Google Scholar
  4. 4.
    Getoor, R.K., Sharpe, M.J.: Naturality, standardness, and weak duality for Markov processes. Z. Wahrscheinlichkeitstheor. Verw. Geb. 67, 1–62 (1984)MathSciNetGoogle Scholar
  5. 5.
    Hall, P., Heyde, C.C.: Martingale limit theory and its application. New York: Academic Press 1980Google Scholar
  6. 6.
    Harrison, J.M.: The diffusion approximation for tandem queues in heavy traffic. Adv. Appl. Probab. 10, 886–905 (1978)MATHMathSciNetGoogle Scholar
  7. 7.
    Harrison, J.M.: Brownian motion and stochastic flow systems. New York: Wiley 1985Google Scholar
  8. 8.
    Harrison, J.M., Reiman, M.I.: Reflected Brownian motion on an orthant. Ann. Probab. 9, 302–308 (1981)MathSciNetGoogle Scholar
  9. 9.
    Harrison, J.M., Williams, R.J.: Multidimensional reflected Brownian motions having exponential stationary distributions. Ann. Probab. 15, 115–137 (1987)MathSciNetGoogle Scholar
  10. 10.
    Lions, P.L., Sznitman, A.S.: Stochastic differential equations with reflecting boundary conditions. Comm. Pure Appl. Math. 37, 511–537 (1984)MathSciNetGoogle Scholar
  11. 11.
    Nagasawa, M.: The adjoint process of a diffusion with reflecting barrier. Kodai Math. Sem. Rep. 13, 235–248 (1961)MATHMathSciNetGoogle Scholar
  12. 12.
    Nagasawa, M., Sato, K.: Remarks to “The adjoint process of a diffusion with reflecting barrier”. Kodai Math. Sem. Rep. 14, 119–122 (1962)MathSciNetGoogle Scholar
  13. 13.
    Reiman, M.I.: Open queueing networks in heavy traffic. Math. Oper. Res. 9, 441–458 (1984)MATHMathSciNetGoogle Scholar
  14. 14.
    Revuz, D.: Markov chains. Amsterdam: North-Holland 1984Google Scholar
  15. 15.
    Stroock, D.W., Varadhan, S.R.S.: Diffusion processes with boundary conditions. Comm. Pure Appl. Math. 24, 147–225 (1971)MathSciNetGoogle Scholar
  16. 16.
    Sznitman, A.S., Varadhan, S.R.S.: A multi-dimensional process involving local time. Probab. Theor. Rel. Fields 71, 553–579 (1986)MathSciNetGoogle Scholar
  17. 17.
    Tanaka, H.: Stochastic differential equations with reflecting boundary conditions in convex regions. Hiroshima Math. J. 9, 163–177 (1979)MATHMathSciNetGoogle Scholar
  18. 18.
    Varadhan, S.R.S., Williams, R.J.: Brownian motion in a wedge with oblique reflection. Comm. Pure Appl. Math. 38, 405–443 (1985)MathSciNetGoogle Scholar
  19. 19.
    Wenocur, M.: A production network model and its diffusion approximation. Ph.D. dissertation, Department of Statistics, Stanford University 1982Google Scholar
  20. 20.
    Williams, R.J.: Brownian motion with polar drift. Trans. Am. Math. Soc. 292, 225–246 (1985)MATHGoogle Scholar
  21. 21.
    Yosida, K.: Functional analysis. New York Heidelberg Berlin: Springer 1978Google Scholar
  22. 22.
    Zelicourt, C. de: Une méthode de martingales pour la convergence d'une suite de processus de sauts markoviens vers une diffusion associée à une condition frontière. Application aux systèmes de files d'attente. Ann. Inst. Henri Poincaré 17, 351–375 (1981)MATHGoogle Scholar

Copyright information

© Springer-Verlag 1987

Authors and Affiliations

  • R. J. Williams
    • 1
  1. 1.Department of MathematicsUniversity of California at San DiegoLa JollaUSA

Personalised recommendations